Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Had a hernia surgery. Post surgery became aggressive due to excessive sedation. Tonics for brain okay?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi Doctor, The query is for my father. His age is 65.
Previous history
My dad had an operation for hernia on November 2010 the operation was successfully done , after 4 days of operation he got discharged from hospital, after a month later he could not able to sleep properly , without informing us he intake some liquor for getting proper sleep, after a week his attitude got changed and we hospitalized him other than a general physician a psychologist also came to check him up as his attitude got changed a bit, a bit more aggressiveness, as per the general physician and psychologist this have happened due to excessive sedation the previous hospital have given during operation plus the liquor he have taken and psychologist suggested some psychologist medicines for two weeks and later on he have suggested to have dicorate er 250 and quitipine 50,from that day till today he is having this medicines, As per the doctor this are just tonics for the brain and it will not be harmful at all. As a son i am a bit concerned but doctor again emphasis its tonics for brain. Please let me know whether its just tonics or not ?, secondly by having this regularly any future complications may arise ?
Posted Thu, 3 May 2012 in Mental Health
Answered by Dr. Ashish Mittal 13 hours later
Thanks for your query.

To help you better, I need following information:

1. What was the changes in his attitude? It is better if you describe some of his problem or symptoms for which medicines were started.
2. Any past history psychiatric symptoms.
3. Family history of psychiatric illness.
4. Current alcohol use pattern.
5. His sleep and appetite.
6. Any psychiatric symptom recurrence in last one year.

Awaiting your reply to suggest you better.

Above answer was peer-reviewed by
Follow-up: Had a hernia surgery. Post surgery became aggressive due to excessive sedation. Tonics for brain okay? 30 hours later
Hi Doctor,

Answers to your query.

1. we cannot say that there was a full change of attitude , what was happened is as follows, He used to take alcohol occasionally before the hernia operation and during the operation time and for almost a month he didnt took any of the alcohol, but since his sugar level was high the doctor asked to take insulin and later on after a month or so it got stabilized and doctor changed over to some medicine for sugar at that time for a period of three days he didnt have enough sleep on fourth day he went directly to a hotel and drank some alcohol he could able to sleep well and no body did notice this, and on the day after he drank the alcohol again and he slept well, this continued for a period of another two more days and on third day he lost his control may be due to excessive alcohol and had a small argument issue with the persons nearby , this agitated them and a small issue have created over there, he came back quietly and next day he was very aggressive and he mentioned that some lads have not respected him and he want to file case against them, we didnt allow him , this agitated him a lot, a lot more than we expected , he had some high level influences and since my parents are living alone my relatives didnt allow him to take it further as the young lads may have a revenge later on , this agitated a lot and my relatives were forced to take him to hospital, at that time the doctor first started the medicines for de alcholisation (i dont know the correct term), the process for reversing the alcohol. But he was very much stubborn that he wanted to file the case against the people. He tried to get out from hospital for filing the case and my relatives didnt allow it at all. After 10 days he got discharged from hospital and my relatives took him to their place just to make him forget the issue. He came back and his stubbornness for filing the case was lessen.

This was the full thing that was happened, after wards doctor mentioned to use this tablets and said this is as a tonic.

2. Not at all, He is perfectly healthy and he used to have alcohol occasionally before

3. No body in family is there with psychatric issue.

4. Doctors made him fear that the alcohol will loosen his control so for the past one year he didnt intake a single glass.

5. After taking this medicines , he sleeps very fast, there is not any issue at all with appetite and sleep.

6. As i mentioned, no issues at all.
Answered by Dr. Ashish Mittal 43 minutes later
Hello again,

Thanks for further information.

It is clear that your father has anger outburst, persecutory ideas and increase alcohol intake around the time of operation. There might be other symptoms as well which could be identified by treating physician only at that time, like orientation to time, place and person.

With the current information his condition might be because of following reasons (In hierarchy):
-Delirium: can occur due to electrolyte, metabolic imbalance or alcohol use or combination of the these factors
-Alcohol induced manic or psychotic symptoms

Your father received good treatment and stabilized with low doses of medicines. Usually these medicines are given for 10-12 months for single episode and short duration of symptoms. After that medicine can be tapered. These medicines used for treating illness and did not enhance brain functioning. If your question is whether these medicines are just to enhance the brain function, they are not likely.

You can discuss with your psychiatrist for medicines with current information as he has personally examined the patient in past and in current situation. Quitipine also helpful for insomnia and it is without addiction potential.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wishing him good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor